Alert archive / New York / Rip Current Statements in 2021

Rip Current Statement 19, NWS New York, NY

September 16, 20214 counties in New York

NWS New York, NY issued this rip current statement at Sep 16, 2021, 4:58 PM EDT for 4 counties in New York. It took effect at Sep 17, 2021, 6:00 AM EDT. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2021, 4:58 PM EDT (20:58 UTC)
In effect from
Sep 17, 2021, 6:00 AM EDT
Expired
Sep 18, 2021, 9:00 PM EDT
In force
39 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

362 
WHUS41 KOKX 162058
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
458 PM EDT Thu Sep 16 2021

NYZ075-080-081-178-179-171100-
/O.NEW.KOKX.RP.S.0019.210917T1000Z-210919T0100Z/
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-
Southern Queens-Southern Nassau-
458 PM EDT Thu Sep 16 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Kings (Brooklyn), Southwest Suffolk, Southeast 
  Suffolk, Southern Queens and Southern Nassau Counties.

* WHEN...From Friday morning through Saturday evening.

* IMPACTS...Life-threatening rip currents are likely for all 
  people entering the surf zone. Anyone visiting the beaches 
  should stay out of the surf. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc
4 follow-up statements
021 
WHUS41 KOKX 170725
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
325 AM EDT Fri Sep 17 2021

NYZ075-080-081-178-179-172100-
/O.CON.KOKX.RP.S.0019.210917T1000Z-210919T0100Z/
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-
Southern Queens-Southern Nassau-
325 AM EDT Fri Sep 17 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), 
  Southeast Suffolk and Southwest Suffolk Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Life-threatening rip currents are likely for all 
  people entering the surf zone. Anyone visiting the beaches 
  should stay out of the surf. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc
855 
WHUS41 KOKX 171927
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
327 PM EDT Fri Sep 17 2021

NYZ075-080-081-178-179-181000-
/O.CON.KOKX.RP.S.0019.000000T0000Z-210919T0100Z/
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-
Southern Queens-Southern Nassau-
327 PM EDT Fri Sep 17 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), 
  Southeast Suffolk and Southwest Suffolk Counties.

* WHEN...Through Saturday evening.

* IMPACTS...Life-threatening rip currents are likely for all 
  people entering the surf zone. Anyone visiting the beaches 
  should stay out of the surf. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc
908 
WHUS41 KOKX 180736
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
336 AM EDT Sat Sep 18 2021

NYZ075-080-081-178-179-190100-
/O.CON.KOKX.RP.S.0019.000000T0000Z-210919T0100Z/
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-
Southern Queens-Southern Nassau-
336 AM EDT Sat Sep 18 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), 
  Southeast Suffolk and Southwest Suffolk Counties.

* WHEN...Through this evening.

* IMPACTS...Life-threatening rip currents are likely for all 
  people entering the surf zone. Anyone visiting the beaches 
  should stay out of the surf. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc
330 
WHUS41 KOKX 181937
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
337 PM EDT Sat Sep 18 2021

NYZ075-080-081-178-179-190100-
/O.CON.KOKX.RP.S.0019.000000T0000Z-210919T0100Z/
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-
Southern Queens-Southern Nassau-
337 PM EDT Sat Sep 18 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), 
  Southeast Suffolk and Southwest Suffolk Counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Life-threatening rip currents are likely for all 
  people entering the surf zone. Anyone visiting the beaches 
  should stay out of the surf. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this rip current statement went out at Sep 16, 4:14 PM EDT, 44 minutes earlier.

Area forecast discussion, Sep 16, 4:14 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
414 PM EDT Thu Sep 16 2021

.SYNOPSIS...
A nearly stationary front south of Long Island gradually
dissipates tonight into Friday. Otherwise, high pressure
remains to the north and high weakens Friday. Low pressure well
south of Long Island moves northeast within the Western
Atlantic Friday night. The low passes well southeast of Long
Island on Saturday, eventually moving southeast of the Canadian
Maritimes on Sunday. A weakening cold front will move across the
region Saturday into Saturday night with strong high pressure
building in for Sunday through early next week. The high
pressure area will start moving more offshore Tuesday into
Wednesday of next week. A frontal system approaches midweek,
moving near the region towards Wednesday night into Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The frontal boundary moved a little farther to the south
Thursday afternoon, and across the region there is little
surface based or mixed layer CAPE, and little instability. There
as some weak energy forecast to move across the region tonight,
so will maintain a slight chance of precipitation. And will
continue with the coverage wording for showers.

The low off the southeast coast tracks slowly northward tonight,
reaching to off the outer banks of North Carolina by Friday
morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The frontal boundary south of the region dissipates during
Friday. However, weak shortwave energy will be moving into the
region, and surface daytime instability increases. So will keep
slight chance probabilities most of the day, and chance inland
in the afternoon., with scattered to isolated convection.

Models remain consistent with the low off the North Carolina
coast Friday morning, tracking to the northeast later Friday
and deepening late Friday into Friday night. The low still
passes southeast of the 40N/70W benchmark late Friday night and
continues to track northeast farther away from the region for
the upcoming weekend.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Mid level flow transitions from zonal Saturday to NW Saturday
night through Sunday. A mid level trough moves across Saturday
night with strong ridging thereafter through the remainder of
the weekend and through early next week.

At the surface, a weak cold front moves across Saturday night.
Ahead of it, some positive vorticity advection aloft and surface
instability will lead to a few showers and thunderstorms,
mainly north and west of NYC where there will be more
instability with relatively cooler temperatures aloft. Moisture
will be quite a limiting factor so POPs for showers and
thunderstorms are just low end chance to slight chance for
Saturday afternoon into early evening. Saturday will be
relatively the warmest day of the long term with higher 850mb
temperatures and downslope mixing with northerly flow, which
will make for relatively warmer temperatures towards the
coastline. Highs are forecast to be mainly in the low to mid
80s.

The other surface feature to take notice of is a low offshore
that has potential for tropical cyclone development according to
the National Hurricane Center. The models indicate the center
of the low will be southeast of the 40N/70W benchmark Saturday
morning. Then the low will be moving northeast farther out into
the Atlantic and eventually southeast of the Canadian Maritimes
on Sunday with westerly steering flow aloft.

Dry weather prevails for the rest of the weekend and into next
week with strong high pressure taking control as it builds in
from the north. Northerly surface flow will make for a
relatively cooler temperatures latter half of the weekend and
into start of next week. Highs are mainly in the 70s for much of
the region Sunday and Monday. Some rebound in temperatures is
expected for Tuesday with more of a upper 70s to lower 80s range
as the area gets more on the backside of the ridge with more
southerly flow.

Towards midweek, next rain shower chances are in the forecast
as a frontal system approaches from the west.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A stationary front remains south of Long Island thru Fri.

Sct shwrs and isold tstms possible thru 00Z, but coverage and
probability were to low to pinpoint in the TAF. Because of this,
VCSH has been included til 00-01Z. There are additional chances
for shwrs and tstms tngt, but again the probability was too low
to include in the TAFs. An isold shwr/tstm cannot be ruled out
for Fri.

Cigs are expected to fall to MVFR into this eve and then IFR
tngt. Conditions may remain IFR most of Fri, with improvement
possible mainly aft 18Z. There could be some vis reductions tngt
in br. 5sm vis has been included across wrn terminals attm.

Winds will generally be around 060-080 thru the TAF period.

 ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for the timing of falling cigs this eve.
Amendments will be required if shwrs and tstms are expected to
become widespread this aftn and/or eve.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Rest of Friday...Improvement to MVFR or VFR, then potential for IFR
overnight.
.Sat...Mainly VFR. A cold front could produce isold-sct shwrs.
Winds shift to the N by late in the day.
.Sun...VFR with NW flow.
.Mon-Tue...MVFR possible at times.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas remain below SCA levels tonight. As the pressure
gradient increases late tonight into Friday, as a system off
the southeast coast tracks north, ocean seas will build to 5
feet early Friday morning. Then with the low moving northeast
Friday night ocean seas will continue to build, and ocean gusts
will be near 25 kt, especially east of Moriches Inlet. A SCA
has been issued for the ocean waters for Friday through
Saturday.

SCA conditions are forecast to linger Saturday night on the
ocean east of Fire Island Inlet which could continue into Sunday
morning as well. Otherwise, expecting sub-SCA conditions
eventually for all waters Sunday and through early next week as
high pressure and a weak pressure gradient encompasses the
waters.

&&

.HYDROLOGY...
No hydrologic issues expected.

&&

.TIDES/COASTAL FLOODING...
There will be a moderate risk of rip currents today for the ocean
beaches with 2 to 3 ft ocean seas with residual southerly swell and
E-SE winds of near 10 kt. For Friday, ocean seas will be building to
5 to 6 ft with more of an easterly swell and winds will be E-NE near
10-15 kt, making for a high risk of rip currents for the ocean
beaches.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM Friday to 6 PM EDT Saturday for
     ANZ350-353-355.

&&

SYNOPSIS...JM/19
NEAR TERM...19
SHORT TERM...19
LONG TERM...JM
AVIATION...JMC
MARINE...JM/19
HYDROLOGY...JM/19
TIDES/COASTAL FLOODING...JM
Hazardous weather outlook, Sep 16, 5:44 AM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
544 AM EDT Thu Sep 16 2021

NYZ075-080-081-178-179-170945-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
544 AM EDT Thu Sep 16 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

There is a moderate risk of rip currents on ocean beaches today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a high risk of rip currents for ocean beaches on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>074-078-079-176-177-170945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
544 AM EDT Thu Sep 16 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:09 PM EDTSpecial Weather StatementOKXRockland66 min
Sep 15, 9:38 PM EDTSpecial Weather StatementOKXPutnam, Rockland37 min
Sep 16, 3:38 AM EDTSpecial Weather StatementOKXOrange37 min
Sep 16, 5:27 AM EDTSpecial Weather StatementOKXSuffolk48 min
Sep 16, 5:39 AM EDTAreal Flood AdvisoryOKXSuffolk96 min
Sep 16, 1:07 PM EDTSpecial Marine WarningOKX83 min
Sep 16, 2:28 PM EDTSpecial Marine WarningOKX62 min
Sep 16, 3:37 PM EDTSmall Craft AdvisoryOKX66 hr

Nearby

Rip Current Statements in New York, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.